Tuesday, June 5, 2012

Diffuse Increased Liver Attenuation: Differential Diagnosis #22

Today's Daily Diff concerns the curious case of a diffuse hepatic enhancement on CT. Imagine opening a non-contrast CT of the abdomen and pelvis and seeing a chalk-white liver staring back at you. While not a common occurrence, it does occur frequently enough that the following differential is useful to keep in mind. For lack of a mnemonic, the following diagnoses are listed in alphabetical order:

DiseaseNotes

Amiodarone long-term; also causes lung and thyroid toxicity

Glycogen storage disorders

Gold

Hemochromatosis 

Hemosiderosisaka secondary hemochromatosis; often from long-term blood transfusions

Thorotrast administration (previous)Thorotrast is carcinogenic contrast agent that was used between 1928 and the 1950s, primarily for cerebral angiography; deposits in reticuloendothelial system and is associated with HCC and cholangiocarcinoma

In contrast (ha), diffuse decreased hepatic enhancement on CT is typically caused by diffuse fatty infiltration (hepatic steatosis), or diffuse metastatic involvement.

Diffuse hepatic enhancement on a noncontrast CT
Source: Fundamentals of Body CT